Hello everyone, can you help? I've been given Azathioprine,what are the likely side effects?

I realise we are different in our response to meds but I know people have so much more knowledge than the leaflet I've been given. I was diagnosed last September with SLE and given hydroxy. I was not seen until now and have been given Azathiopine, desunin,pregabalin, and Amitriptyline. It seems the lupus has gone mad in such a short time! I am having to work 3days a week and need to make sure I time things well to reduce the chance of having side effects at work. I have also been diagnosed with fibro .im struggling at the moment and can't bare the thought of more symptoms!! Thank you . Ps how often am I ment to see the rheumy?

Last edited by

6 Replies

  • The possible side effects are listed in the package insert, however not everyone gets any side effects. See how you get on, it can take a few months for Azathioprine to help.

  • Hi tallytutu, I found aza to be a good drug for me and tolerated it well for 2 years. I can't remember anything specific when I first started it, maybe upset tummy, but nothing too bad. You have to have regular bloods. Every week at first, then monthly. Aza will be increased gradually and any adverse effects usually stop, when drug is stopped. I did have problems eventually so no longer take it.

    I usually see my rheumy 3 times a year, or more if there is a problem. Good luck, hope this helps.

  • Thank you for your replies.

    6161 I feel a bit more relaxed about taking it after reading your reply. It's all so scary at the moment with all these new drugs I have to take, and to think I used to hate to have to take a paracetamol!!

  • Dear Tallytutu

    Yes, we are all different in our reaction to drugs, I've been down the same path about a year ago, hydroxyl didn't work at all for me and after six months of trying was switched to Azathioprine, to this drug I have had no severe reactions, occasionally some slight nausea, I've found if I sit after taking them, for half an hour then I'm OK. Also take other drugs not on your list. However, the one I had a reaction to was Amitriptyline, could not manage that, side effects too bad, but know a lot of people on this site have no problem with this at all. All I can say for me, Azathioprine has been a life saver so far, since being on it have not had a single flare, so this leaves me just having to manage the day to day symptoms.

    I would suggest to time things to work, the drugs you need once a day, take at night, those you need twice a day take the morning dose after eating breakfast. Always take your pills after food!! Have you been prescribed omeprazole or something akin to this to protect your stomach? If not see your GP as soon as possible, better be safe that sorry!

    My rheumy appointment are supposed to be every four months but she is so busy it works out at every six months.

    Hope this helps, just keep smiling! Remember, if this mixture of drugs doesn't help then there are others out there to try!


  • KathinAyrshire, thank you for your very helpful advice. I am so grateful for this site. I have asked for advice from the rheumy nurse but was told to read the pamphlet , it's because I read it I needed the advice! Do you take the azathioprine twice daily? If so do you take it morning and night? I have been told to increase to two tablets daily but have not been told how to do this. The nurse has not replied to my message. I have a GP appt on the 30th so I will ask him. I really do feel as if I'm expected to know but this is all so new . I really hope it works for me as my kidneys have been affected by the lupus. Best wishes. Ps I will ask about the omeprazole. Best wishes

  • Hi , I'm sure I took all at once. Some people split their pills, to lessen side effects they may be having. ( I do just mean the aza) lol....

You may also like...